Warning issued on killer heroin: Deadly batch of the drug kills at least 17 in area

Share with others:


Print Email Read Later

Experts are warning about a potent and deadly batch of heroin that is suspected in the deaths of at least 17 people in Allegheny and surrounding counties during the past week.

One local medical examiner is calling the outbreak of overdoses a "major public health crisis."

Medical examiners suspect heroin, in stamp bags marked in red ink with the word "Theraflu," is causing deadly overdoses because it contains the powerful narcotic fentanyl.

Allegheny County officials issued a warning about the deadly combination on Friday, when nine people died of suspected overdoses, but since then, county medical examiner Karl Williams said five more fatalities have come through his door, showing signs of an overdose.

In Westmoreland County, two people are suspected of dying from tainted heroin overdoses during the past week, while one fatality in Armstrong County is also a suspected case of heroin overdose.

Dr. Williams described fentanyl as "an extraordinarily potent narcotic" that can be up to 100 times stronger than morphine, the base substance of heroin.

"We usually deal with 250 drug overdoses a year, so what's going on is really significant," Dr. Williams said.

Additionally, a pattern has emerged that these overdoses are linked with fentanyl.

"We believe we have identified fentanyl in at least some of the materials we've found at the scenes," he said, adding that the investigation is complicated because the overdose scenes often have multiple materials related to drug use. "You don't just find [stamp] bags labeled Theraflu. You find five or 20 stamp bags labeled different things."

He said toxicologists will be working on the investigation until the details are discerned.

"I don't know yet what we'll find in the bodies of these people, but we're obviously dealing with a major public health crisis," Dr. Williams said.

Pittsburgh's new mayor concurred, issuing a warning Saturday.

"Those who are in possession of this potent formula are in danger of losing their lives," said Mayor Bill Peduto in a statement. "It will kill you. The danger cannot be overstated."

Pittsburgh police spokeswoman Diane Richard said acting police Chief Regina McDonald has begun tracking incidents of overdoses to try to track the source.

Deputy Chief Paul Donaldson, too, is "aware of the multiple overdoses in the past 24 hours," Ms. Richard said Sunday afternoon.

Anyone arrested with the tainted heroin in their possession is being interviewed by police, Ms. Richard said, and the department's intelligence unit is documenting reports of incidents involving the drug and locations where it is being purchased.

Westmoreland County Coroner Ken Bacha was alerted to the bad batch of heroin last week by his colleague, Armstrong County Coroner Brian Myers.

Mr. Myers found a packet of "Theraflu" heroin on the body of 32-year-old woman who died of a suspected overdose last Monday in Kittanning.

"What we're looking at now is one confirmed packet of Theraflu," said Mr. Myers, who said there have been numerous overdoses from the drug, though not all of the users have died.

In the county of just 64,000 people, Mr. Myers said he suspects five people have died in the past 30 days due to drug overdoses. Two of the cases were confirmed overdose deaths, and he has concluded that the three others also were drug overdoes, but he is awaiting toxicology results to determine the type of drug was used.

"I'm warning everybody, it doesn't matter if its Theraflu, all heroin is lethal," Mr. Myers said. "There is help out there. Please seek help. There's really only two endings to this: jail or death."

Cases have begun to trickle in to Mr. Bacha's territory as well.

Mr. Bacha said he "had never heard of it," until Mr. Myers notified him about the Theraflu heroin. "On Friday we had Theraflu for the first time show up. It was present at the scene, so we're assuming that was the cause [of death] although we don't have the toxicology tests back yet."

The death -- along with reports from paramedics that at least 18 other people had been treated and survived overdoses last week -- prompted him and Westmoreland County District Attorney John Peck to issue a warning to drug users Friday.

"Law enforcement suspects that this heroin may be more potent and more likely lethal than normally used heroin and, therefore, a likely cause of the drug overdoses and drug overdose deaths," the warning stated.

By Saturday, Mr. Bacha recorded his second overdose death due to a suspected dose of the tainted heroin.

The last time he had a rash of fentanyl-laced heroin deaths was in 2006, when bags stamped with the words, "Get high or die tryin' " caused the overdose deaths of two local residents.

That outbreak caused at least 10 fatalities and dozens of overdoses in Pittsburgh. "China White" heroin that was mixed with fentanyl, also known as 3-methyl fentanyl, killed 18 local people in 1988.

"The word on the street is that users should take half of what they would ordinarily take," said Mr. Bacha, who said that taking none at all would be best.

Overdose deaths also can be prevented with a dose of naloxone, sold by the brand name Narcan.

Naloxone counteracts the effect that narcotics have on the brain and respiratory system by blocking the receptors that opiates attach to in the brain, said Alice Bell, overdose prevention project coordinator for Prevention Point Pittsburgh.

Every Sunday from noon to 3 p.m., a group of volunteers, including physicians, offer naloxone prescriptions for free at the group's Oakland Needle Exchange site on Forbes Avenue, in the rear of the Allegheny County Health Department. They also teach users how to administer naloxone.

"It's a very safe medication," Ms. Bell said of naloxone. "If you don't have opiates in your system it won't do anything."

But for those who exhibit signs of an overdose -- shallow or no breathing and lips or fingertips that are turning blue -- the drug can be a lifesaver, she said.

"It's an amazing, miraculous drug that brings people back to life. It's been used by EMTs and hospitals for 50 years," she said.

Ms. Bell said her organization has heard reports that more than 1,000 people have been saved by the free naloxone since the program began in 2005.

"It can be prescribed for anyone who uses opiates for any reason," whether it be for recreational use or for pain relief, she said.

Along with illicit drugs such as heroin, naloxone can also be used to halt the effects of an overdose of prescription pain medication, such as oxycodone or hydrocodone.

Ms. Bell said 17 states have passed laws allowing family members or friends to be prescribed naloxone for their loved ones. Pennsylvania still requires the user to obtain a prescription, but Ms. Bell is hopeful that will soon change.

Mr. Bacha and other coroners are hoping users heed their warnings before it's too late.

"We're hoping addicts see it and shoot less than they normally would," he said. "We're more interested in saving lives than making arrests."

Ms. Bell and other volunteers from Prevention Point also spread the word Sunday about the deadly heroin, including posting a sign at the needle exchange warning users about the tainted drug.

"People who use heroin are used to being constantly told there's scary stuff out there," she said. "People think they can handle it. That's often unfortunately not the case."


Janice Crompton: jcrompton@post-gazette.com or 412-263-1159. Karen Kane contributed. First Published January 26, 2014 10:17 AM


Advertisement
Advertisement
Advertisement

You have 2 remaining free articles this month

Try unlimited digital access

If you are an existing subscriber,
link your account for free access. Start here

You’ve reached the limit of free articles this month.

To continue unlimited reading

If you are an existing subscriber,
link your account for free access. Start here